Wednesday, 16 April 2014

Why Proton Pump Inhibitors may not be necessary for stomach pain and stomach acid reflux?

Proton Pump Inhibitors (PPI) with trade names such as Omeprazole, Pantoprazole, etc. are one of the top 5 most prescribed medicines in New Zealand.  If you have complained of stomach acid reflux or pain in the gut, as a result of peptic ulcer, gastritis or indigestion, this drug has been prescribed for you by your doctor.

It does symptom relief for most people and is usually classified as effective, or is it?  What PPIs do is inhibit acidity in the stomach.  However, our stomachs need to be in an acidic state or else digestion will be hampered.  The compromised digestive process from reduced acidity as a result of using PPIs will create gas and bloating, causing pain in the gut or on some cases excessive belching.  So, the solution is not to reduce the acidity in the stomach by using PPIs, but to restore it together with enzymes and bile secretion, so that food gets digested properly and in time.  This reduces the side effects of delayed gastric emptying.  When food starts to rot in the stomach, it creates lactic acid, from fermentation of food, which can give an acidy feeling, however, this is not hydrochloric acid, which is the resident acid used for digestion in the stomach.

Because you have a reflux, your reflux may not be solely due to your stomach being overly acidic. Food sensitivities, either intolerances or allergies can also be a cause for your reflux.

Meal size and food combination can have an impact on the acidity in the stomach after a meal.  If you are eating too much in one meal or not chewing your food thoroughly enough, you can cause reflux and gut pain after the meal.  If you have poor digestive function, combining many different foods, especially processed foods high in food flavours, enhancers, salt, sugar and rancid fats can cause acidity in the stomach.

Non steroidal anti-inflammatory drugs with common names such as aspirin, ibuprofen and naproxen that are commonly used for pain relief can also be the cause of your peptic ulcer, irritated gut or pain in the gut.  If you are using a Proton Pump Inhibitor to overcome the side effects of using a non steroidal anti-inflammatory drug, your treatment principle is wrong!  You are doing symptom control by using another symptom control drug to overcome the side effect of another drug!

Cigarette smoking and alcohol consumption are very common causes of pain in the gut.  Your body does not need cigarette smoke and your liver can only metabolise 7-14g of alcohol an hour!

That is why PPIs given indiscriminately without identifying the source of the problem can create many undesirable side effects.  The right way to treat any pain in the gut is to identify the root cause of the problem, and heal the gut.  Masking symptoms can be worse and common side effects of PPIs include food allergies, nausea, headaches, creating a vitamin B12 deficiency, increased homocysteine, increased risk of bone fracture, fatigue and long term nutrient deficiency.  Many of my clinic patients who present with many health problems like food allergies, nausea, fatigue and compromised immunity have often been on PPIs or some other medication for years. 

No comments:

Post a Comment